If you’ve been keeping yourself up to date with drug alerts coming out of Canberra’s CanTEST facility (haven’t heard about CanTEST? It’s a drug checking service open to everyone, a real lifesaver that has been an enormous benefit to our community. Give their social feeds a follow, and whilst you’re at it, follow the amazing crew at CAHMA and Pill Testing Australia, as well as AIVL’s peer based organisations in each state and territory) then you’ve most likely seen recent drug alerts about the detection of novel synthetic opioid Metonitazene and more generally, Nitazenes.
So what are they?
Without getting too bogged down in advanced chemistry and molecular structures, nitazenes are potent synthetic opioids, a novel psychoactive substance (NPS) that is finding its way into heroin, fentanyl, and street versions of opioid pills such as oxycodone. Whilst opioid antagonist drug Naloxone can reverse the effects of this drug, multiple doses are needed, given the high potency of Nitazenes (Krotulski et al. 2020).
How do I know if a substance has Nitazene in it?
There isn’t any way to know if Nitazene is in a drug without getting the substance tested for it. CanTEST in Canberra is currently the only public drug testing site in Australia.
There have been very few cases so far of Nitazenes OR fentanyl being found in substances sold as heroin or other drugs in Australia, but it has happened. There are recent examples of people thinking they’ve bought heroin or ketamine and ending up in the emergency department because of Nitazenes.
There are things you can do to have a safer experience, including keeping an eye out for drug alerts that most state health departments now issue when dangerous substances have been found. Your local drug user organisation may also have current and useful information about what is going around.
Some recent examples of information you can get about dangerous substances can be seen here:
How can harm reduction assist?
- Naloxone: Naloxone (Narcon, Prenoxad, Nyxoid) can reverse the effects of Nitazenes, though reports from the United States and anecdotal reports from Australia (Mundell 2022) state that due the high potency of nitazenes, multiple doses will be needed. Whilst laws on the distribution of Naloxone varies by state and territory, ensure you stock up on naloxone from your local NSP, chemist or pharmacist. Remember that Naloxone is part of a national roll-out program, you do not require a script to access this life saving drug,. Most naloxone now comes in the form of a nasal spray, making it far easier to administer than the pre-loaded syringes.
- Sign up for a Naloxone training course at your local drug user organisation- These are free! Whether you’re a punter, care for someone who uses opiates, medical student or health professional, these short courses are highly beneficial and can help save lives.
- Test your gear- If you are able to, send a sample of your gear to Canberra’s CanTEST facility, they will be able to detect for impurities such as nitazenes. Whilst none of us like giving up some of our gear (drugs are expensive after all) a small sacrifice can be a matter of life, overdose, or death. Some NSPs and drug user organisations offer fentanyl testing strips, unfortunately these cannot detect for Nitazenes, though are always good to have on hand to detect for fentanyl.
- Never use alone – Always ensure that there are people around you with naloxone on hand and a phone to call for emergency assistance if needed. Remember phoning for help in an overdose situation will not get the police involved, you have nothing to fear by phoning 000.
- Avoid mixing drugs- mixing depressants like opioids with alcohol or stimulants such as methamphetamine and cocaine, or a combination of both or more, is harmful and can cause death. Check out the Tripsit drug interaction chart for more information https://tripsit.me/tripsit-releases-v3-0-of-its-drug-combination-chart/
- Start low, go slow- Pacing yourself and taking a small amount can help you identify how you are reacting to the substance and you can then consider if you choose to take more. Leave time between doses so you can feel the full effect.
Why are they emerging? (Extra background info for all the drug history buffs)
Globally, the opioid market has undergone dramatic shifts and changes in the last 20 years. One significant change has been the increased use of fentanyl as an addition or replacement for heroin. This has mainly been seen in Canada and the US, where deaths from opioid overdose have increased massively over the last decade. In 2021, there were 106,699 deaths just in the US, more than double the number in 2015, when 52,404 people died of an opioid overdose.
The reasons for fentanyl getting into the heroin supply are complex and mostly relate to the fact fentanyl is relatively cheap and easy to manufacture and transport compared to heroin. Put this with its strength and there is a lot of profit to be made. As border patrols and police crack down on the “new” drug, there is increasing reason to develop substances with slight chemical differences that are less easy to detect. This is how we get nitazenes (Krotulski et al. 2020).
So far the spread of nitazenes remains relatively low, however it is important to get information out and inform our communities about helpful harm reduction measures so we can reduce rates of overdose and keep our communities safe.
Article by Adrian Gorringe, Ele Morrison and Charlie Lay
Krotulski A, Papsun D, Noble C, Kacinko S and Logan B 2020, ‘Brorphine-Investigation and quantitation of a new potent synthetic opioid in forensic toxicology casework using liquid chromatography-mass spectrometry’ Journal of Forensic Sciences vol.13 no.10 pp.664-676
Mundell, E 2022, ‘Experts say new street drug is ‘as deadly as fentanyl’ retrieved from https://www.usnews.com/news/health-news/articles/2022-09-16/experts-say-new-street-drug-is-as-deadly-as-fentanyl on 20 March 2023